Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 85, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Sep 9, 2019, 6:19 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 26 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2019, 6:19 PM EDT (22:19 UTC)
- Expired
- Sep 9, 2019, 6:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 58 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 6:19 PM EDT | HAIL 0.7 | 1 Se Wrightsboro, NC | PEA TO DIME SIZED HAIL AT NWS OFFICE IN WILMINGTON. |
| Sep 9, 6:28 PM EDT | TSTM WND DMG | 1 Ene Smith Creek, NC | REPORT OF STRONG WINDS WITH DEBRIS IN THE AIR AT PATSY LANE AND GORDON ROAD. DIME SIZED HAIL ALSO REPORTED. |
| Sep 9, 6:28 PM EDT | HAIL 0.75 | 1 N Wrightsboro, NC | REPORT OF MARBLE TO DIME SIZED HAIL. HAIL HAD BEEN FALLING FOR SEVERAL MINUTES. |
| Sep 9, 6:32 PM EDT | TSTM WND DMG | 1 Ene Smith Creek, NC | REPORT OF STRONG WINDS WITH DEBRIS IN THE AIR AT PATSY LANE AND GORDON ROAD. DIME SIZED HAIL ALSO REPORTED. |
| Sep 9, 6:35 PM EDT | TSTM WND DMG | 3 Ssw Wrightsboro, NC | MINOR ROOF DAMAGE TO WILSON CENTER. |
| Sep 9, 6:42 PM EDT | HAIL 1 | 2 Nnw Wilmington, NC | QUARTER SIZED HAIL REPORTED ON PENDER AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1636 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
214
WUUS52 KILM 092219
SVRILM
NCC019-129-141-092245-
/O.NEW.KILM.SV.W.0085.190909T2219Z-190909T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
619 PM EDT Mon Sep 9 2019
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
New Hanover County in southeastern North Carolina...
South central Pender County in southeastern North Carolina...
Northeastern Brunswick County in southeastern North Carolina...
* Until 645 PM EDT.
* At 619 PM EDT, a severe thunderstorm was located over Wilmington
International Airport, or near Wilmington, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Wilmington, Leland, Wrightsville Beach, South Masonboro Island,
North Masonboro Island, Figure Eight Island, Hightsville, Cape Fear
Community College North Campus, Wilmington International Airport,
Myrtle Grove, Murrayville, Masonboro, Castle Hayne, Ogden,
Mayfaire, Wrightsboro, Silver Lake, Windemere, Bayshore and Porters
Neck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3417 7783 3409 7786 3407 7802 3440 7801
3441 7781 3426 7775
TIME...MOT...LOC 2219Z 349DEG 11KT 3429 7791
HAIL...1.00IN
WIND...60MPH
$$
MBB1 follow-up statement
568
WWUS52 KILM 092243
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
643 PM EDT Mon Sep 9 2019
NCC019-129-141-092253-
/O.EXP.KILM.SV.W.0085.000000T0000Z-190909T2245Z/
New Hanover NC-Pender NC-Brunswick NC-
643 PM EDT Mon Sep 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR NEW HANOVER...SOUTH CENTRAL
PENDER AND NORTHEASTERN BRUNSWICK COUNTIES WILL EXPIRE AT 645 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3417 7783 3409 7786 3407 7802 3440 7801
3441 7781 3426 7775
TIME...MOT...LOC 2243Z 349DEG 11KT 3422 7789
$$
MBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 5:49 PM EDT, 30 minutes earlier.
Area forecast discussion, Sep 9, 5:49 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 549 PM EDT Mon Sep 9 2019 .SYNOPSIS... Fair and warm weather will prevail much of the week with temperatures slightly above normal. A weakening cold front will drop into the area tonight into Tuesday, leading to isolated to widely scattered showers and thunderstorms. High pressure then prevails Wednesday and Thursday. Shower and thunderstorm chances increase Friday into next weekend as a cold front approaches then stalls just north of the area. && .UPDATE... Substantially increased PoPs now through 00z for the supercell thunderstorm in the ILM vicinity. Expect it to backbuild upshear rather than racing eastward with the steering flow. Lesser increases in PoPs along/ahead of the front elsewhere. No other significant changes. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Cold front draped W and north of local area will drop south tonight. Surface flow out of the south ahead of it was maintaining a warm and humid weather ahead of front, but dry air and ridging in the mid levels will continue to keep convection limited. Only isolated and localized shwrs/tstms were developing, mainly associated with sea breeze convergence. The flow above the surface was out of the W-NW and will drive and shwrs and clouds toward the coast. Expect this front to drop down through the area overnight and therefore will keep isolated convection along boundary overnight. Soundings show subsidence inversion with mainly elevated instability overnight, but expect best chc over SE NC where better instability is located with slightly higher dewpoints. Boundary weakens as it heads south with winds shifting from light southerly to northerly by morning. Expect some fog and or stratus to develop overnight toward daybreak with lows in the low to mid 70s which should dissipate by mid morning. The front drops into the area early Tuesday while weakening as ridge aloft builds over the Southeast and becomes stronger with H5 heights reaching up near 594. This should maintain limited convective activity on Tues, mainly along sea breeze over NE SC and possibly over the adjacent waters overnight Tues. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... Building ridge of high pressure aloft will bring near to slightly above normal temperatures during mid week with heat indices in the mid to upper 90s. Some remote chances for showers and thunderstorms in the afternoon with increased surface heating and available moisture. Otherwise, beautiful weather expected for mid week. && .LONG TERM /THURSDAY THROUGH MONDAY/... Ridge of high pressure over the eastern CONUS will provide mostly sunny skies for the long term forecast period. There may be a front approaching the area late in the week that could bring some chances for showers and thunderstorms. Otherwise, a fairly quiet period of weather in the long term. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... VFR throughout the period with a few showers and thunderstorms possible this afternoon, especially along the coast with the development of the sea breeze. Skies begin to clear tonight and this will lead to patchy stratus and fog across the area tomorrow. Similar day on Tuesday with VFR conditions continuing. Winds will become northerly tomorrow as a weak cold front moves south of the area. This could prolong stratus for a few hours longer than normal. Extended...Predominately VFR conditions over the weekend and early next week with possible fog or stratus in the morning. && .MARINE... Cold front will drop through the waters from the north tonight into Tues as it weakens. Seas will remain less than 3 ft as light southerly flow veers around to the N behind the front. Overall expect variable winds with benign seas and a longer period SE swell mixing in. High pressure will extend in from the north behind front. Winds will be gustier along coast in sea breeze Tues aftn. Waves 2 to 4 feet from the middle of the week through the weekend. Wind waves south of the northeast around 4 seconds with swell from the southeast between 10 and 12 seconds. Wind waves decrease for the end of the week into the weekend with swells decreasing to between 6 and 8 seconds. Winds stay light under 10 kts. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...TRA NEAR TERM...RGZ SHORT TERM...MCK LONG TERM...MCK AVIATION...RGZ/21 MARINE...MCK/RGZ
Hazardous weather outlook, Sep 9, 3:18 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wilmington NC 318 PM EDT Mon Sep 9 2019 AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039- 054>056-058-059-101930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 318 PM EDT Mon Sep 9 2019 This Hazardous Weather Outlook is for the adjacent Coastal Waters, southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 9, 2:45 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT MON SEP 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 AM TORNADO 3 N SUPPLY 34.06N 78.27W
09/05/2019 BRUNSWICK NC NWS STORM SURVEY
APPROXIMATELY A DOZEN PINE TREES UP TO 14 INCHES IN
DIAMETER WERE SNAPPED, ALONG WITH A FEW SMALLER
HARDWOODS, AT THE END OF MIDDLE RIVER RD NE. DAMAGE
CONSISTENT WITH 85 MPH WINDS (EF-0). ADDITIONAL
SURVEYING WILL BE CONDUCTED FURTHER WEST WHERE THE
ROTATION APPEARED TO STRENGTHEN.
&&
EVENT NUMBER ILM1900203
CRMSpecial weather statement, Sep 9, 5:09 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
509 PM EDT Mon Sep 9 2019
NCZ105>108-092215-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
Coastal New Hanover NC-
509 PM EDT Mon Sep 9 2019
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEW HANOVER AND CENTRAL
PENDER COUNTIES UNTIL 615 PM EDT...
At 508 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashton, or near Burgaw, moving southeast at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Burgaw, Surf City, Figure Eight Island, Rich Inlet, Hampstead,
Topsail Beach, White Stocking, Long Creek, Cape Fear Community
College North Campus, Ashton, Rocky Point, Murrayville, Topsail,
Castle Hayne, Bayshore, Scotts Hill, Ogden, Porters Neck, Woodside
and Murray Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3436 7764 3435 7765 3435 7766 3423 7778
3446 7805 3466 7783 3442 7755
TIME...MOT...LOC 2108Z 313DEG 19KT 3449 7789
MBBLocal storm report, Sep 9, 6:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
602 PM EDT MON SEP 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 2 SSW ROCKY POINT 34.41N 77.89W
09/09/2019 E0.70 INCH PENDER NC AMATEUR RADIO
&&
EVENT NUMBER ILM1900204
RANSpecial weather statement, Sep 9, 6:15 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
615 PM EDT Mon Sep 9 2019
NCZ105-107>110-092315-
Inland New Hanover NC-Inland Brunswick NC-Inland Pender NC-
Coastal New Hanover NC-Coastal Brunswick NC-
615 PM EDT Mon Sep 9 2019
...SPECIAL WEATHER STATEMENT FOR NEW HANOVER...SOUTHWESTERN PENDER
AND NORTHEASTERN BRUNSWICK COUNTIES UNTIL 715 PM EDT...
At 615 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hightsville, or near Wilmington, moving south at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wilmington, Leland, Carolina Beach, Wrightsville Beach, Kure Beach,
South Masonboro Island, Snows Cut, North Masonboro Island, Figure
Eight Island, Boiling Spring Lakes, Bishop, Hightsville, Long Creek,
Cape Fear Community College North Campus, Wilmington International
Airport, Myrtle Grove, Rocky Point, Murrayville, Masonboro and Castle
Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3415 7784 3401 7790 3401 7794 3406 7793
3410 7794 3413 7792 3414 7795 3420 7796
3416 7797 3413 7795 3412 7794 3411 7794
3412 7795 3411 7795 3406 7794 3401 7795
3401 7809 3445 7814 3445 7778 3426 7775
TIME...MOT...LOC 2215Z 349DEG 11KT 3426 7792
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:09 PM EDT | Special Weather Statement | ILM | Pender | 66 min |
| Sep 9, 5:34 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 41 min |
| Sep 9, 5:51 PM EDT | Tornado Warning | ILM | Brunswick, New Hanover, Pender | 24 min |
| Sep 9, 6:15 PM EDT | Special Weather Statement | ILM | New Hanover | 60 min |
| Sep 9, 6:28 PM EDT | Areal Flood Advisory | ILM | New Hanover, Pender | 31 min |
| Sep 9, 6:40 PM EDT | Special Weather Statement | ILM | Bladen | 65 min |
| Sep 9, 6:52 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 23 min |
| Sep 9, 7:43 PM EDT | Special Weather Statement | ILM | Bladen | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.